Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 64, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 29, 2008, 3:46 PM CDT for Custer County, Lincoln County, Nebraska. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2008, 3:46 PM CDT (20:46 UTC)
- Expired
- May 29, 2008, 4:30 PM CDT
- In force
- 44 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Custer County, NE, Lincoln County, NE
The radar
The North Platte radar (KLNX), 101 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 4:04 PM CDT | HAIL 1.75 | 8 Nne Brady, NE | |
| May 29, 4:10 PM CDT | HAIL 1 | 24 Wnw Oconto, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:30 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.8 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 791 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 181 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 292049
SVRLBF
NEC041-111-292130-
/O.NEW.KLBF.SV.W.0064.080529T2046Z-080529T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
346 PM CDT THU MAY 29 2008
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CUSTER COUNTY IN CENTRAL NEBRASKA...
EASTERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA...
* UNTIL 430 PM CDT
* AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
GOLF BALL SIZE. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF
JEFFREY CANYON STATE WILDLIFE MANAGEMENT AREA...OR 18 MILES NORTH
OF CURTIS...AND MOVING NORTHEAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BRADY AND 8 MILES SOUTHEAST OF MAXWELL BY 355 PM CDT...
THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR
SOUTH CENTRAL LINCOLN COUNTY.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR WESTERN NEBRASKA.
LAT...LON 4119 10056 4138 10028 4108 9986 4106 10023
4077 10033 4077 10076
TIME...MOT...LOC 2046Z 214DEG 43KT 4094 10047
$$
BUTTLER3 follow-up statements
000
WWUS53 KLBF 292101
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
359 PM CDT THU MAY 29 2008
NEC041-111-292130-
/O.CON.KLBF.SV.W.0064.000000T0000Z-080529T2130Z/
CUSTER NE-LINCOLN NE-
359 PM CDT THU MAY 29 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EASTERN LINCOLN AND SOUTHWESTERN CUSTER COUNTIES...
AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR BRADY...OR 22 MILES EAST OF NORTH PLATTE...MOVING
NORTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
HIGHWAY 47 MILE MARKER 80 BY 410 PM CDT...
HIGHWAY 40 MILE MARKER 10 BY 420 PM CDT...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR WESTERN NEBRASKA.
LAT...LON 4119 10056 4138 10028 4108 9986 4106 10023
4077 10033 4077 10076
TIME...MOT...LOC 2059Z 214DEG 43KT 4107 10035
$$
BUTTLER000
WWUS53 KLBF 292117
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
416 PM CDT THU MAY 29 2008
NEC041-111-292130-
/O.CON.KLBF.SV.W.0064.000000T0000Z-080529T2130Z/
CUSTER NE-LINCOLN NE-
416 PM CDT THU MAY 29 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EASTERN LINCOLN AND SOUTHWESTERN CUSTER COUNTIES...
AT 410 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR HIGHWAY 47 MILE MARKER 80...OR 18
MILES SOUTH OF ARNOLD...MOVING NORTHEAST AT 40 MPH.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT THURSDAY EVENING
FOR WESTERN NEBRASKA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
1000 PM CDT THURSDAY EVENING FOR WESTERN NEBRASKA.
THIS STORM PRODUCED GOLF BALL SIZED HAIL 8 MILES NORTH NORTHEAST OF
BRADY AT 404 PM CDT.
LAT...LON 4119 10056 4138 10028 4108 9986 4106 10023
4077 10033 4077 10076
TIME...MOT...LOC 2116Z 223DEG 45KT 4122 10014
$$
BUTTLER000
WWUS53 KLBF 292130
SVSLBF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
429 PM CDT THU MAY 29 2008
NEC041-111-292139-
/O.EXP.KLBF.SV.W.0064.000000T0000Z-080529T2130Z/
CUSTER NE-LINCOLN NE-
429 PM CDT THU MAY 29 2008
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LINCOLN AND
SOUTHWESTERN CUSTER COUNTIES WILL EXPIRE AT 430 PM CDT...
A TORNADO WATCH IS IN EFFECT FOR WESTERN AND CENTRAL NEBRASKA UNTIL
10 PM CDT.
IF SEVERE WEATHER WAS OBSERVED CONTACT LOCAL LAW ENFORCEMENT AND
HAVE THEM PASS THE REPORT TO THE NATIONAL WEATHER SERVICE IN NORTH
PLATTE.
LAT...LON 4119 10056 4138 10028 4108 9986 4106 10023
4077 10033 4077 10076
TIME...MOT...LOC 2129Z 223DEG 45KT 4134 9999
$$
BUTTLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:55 PM CDT, 51 minutes earlier.
Area forecast discussion, May 29, 2:55 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 255 PM CDT THU MAY 29 2008 .DISCUSSION... INITIAL STRONG CONVECTION HAS BEGUN IN HITCHCOCK COUNTY INTO HAYES COUNTY. TORNADO WATCHES IN EFFECT FOR ALL OF WRN AND NCTRL UNTIL 02-03Z. A SFC LOW IN NERN CO IS FORECAST TO DEEPEN NEAR THE TRI STATE BORDER WITH BACKED SFC WINDS POSSIBLE NEAR AND EAST OF HWY 83 EAST ACROSS SRN CUSTER COUNTY. AN INVERTED TROUGH EXTENDING NORTHEAST INTO CENTRAL SOUTH DAKOTA...AND A WARM FRONT ARCHING NORTHEAST FROM THE LOW INTO NORTHEAST NEBRASKA. MODERATELY STRONG 0-6 KM BULK SHEAR 40-60 KT AND LARGE INSTABILITY WILL DICTATE SUPERCELLS. THESE CELLS SHOULD CONGEAL INTO AN MCS OR TWO WITH FLASH FLOODING A CONCERN...ESPECIALLY ACROSS THE NERN COUNTIES. THE UPPER ELKHORN BASIN RECEIVED AS MUCH AS 2-4 INCHES AND THE ELKHORN NEAR ONEILL WAS ALREADY OUT OF BANK THIS MORNING WITH SUBSTANTIALLY STANDING WATER. ANY ADDITIONAL HEAVY RAINFALL THIS EVENING COULD MAKE FLOODING SIGNIFICANT AND WILL NEED TO MONITOR CLOSELY. ON FRIDAY...MAINLY DRY WITH HIGHS IN THE UPPER 70S AND LOWER 80S. ONLY A SLIGHT CHC FOR SHOWERS/THUNDERSTORMS ACROSS FAR NRN COUNTIES. ON SATURDAY...MID/UPR LVL RIDGE AXIS IS FCST TO SHIFT OUT ONTO THE HIGH PLAINS...WITH LEE SFC TROUGH BEGINNING TO DEVELOP. UPR LVL PATTERN THEN TRANSITIONS TO MODERATELY FAST SOUTHWESTERLY FLOW. AS MOISTURE TRANSPORT STRENGTHS OVER THE WESTERN HALF OF THE CWA...ELEVATED THUNDERSTORMS AGAIN APPEAR POSSIBLE SATURDAY NIGHT. BEYOND...WX WILL REMAIN UNSETTLED AS UPPER RIDGE TO OUR SOUTH IS FLATTENED BY FAST MID AND UPPER FLOW ACROSS THE NRN PLAINS. FREQUENT RIDGE RUNNER DISTURBANCES WITH BE FAVORABLE FOR NOCTURNAL MCS DEVELOPMENT AND CONTINUED HEAVY RAINFALL THREAT AND POSSIBLE FLASH FLOODING. SEVERE CONVECTIVE THREAT WILL BECOME BETTER DEFINES AS THE DAYS APPROACH. && .AVIATION... CIGS HAVE LIFTED TO VFR CONDITIONS OVER A MAJORITY OF THE REGION...WITH THE EXCEPTION OVER FAR NORTH CENTRAL NEBRASKA AND POINTS EAST WHERE MVFR CONDITIONS ARE PERSISTING WITH CIG HGHTS. IFR/MVFR AND ISOLATED LIFR CONDITIONS MAY BE POSSIBLE OVER THE REGION THIS EVENING AS STRONG TO SEVERE THUNDERSTORMS...SOME WITH VERY GUSTY WINDS...LARGE HAIL AND HEAVY RAINFALL TRACK ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. FLIGHT CONDITIONS WILL BE QUITE DANGEROUS NEAR THESE STORMS AND SHOULD BE WELL AVOIDED. AS THE CONVECTIVE SYSTEM MOVES EAST BY THE EARLY MORNING HOURS...VFR CONDITIONS SHOULD BE IN PLACE THROUGH FRIDAY. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && KAR/13
Hazardous weather outlook, May 29, 3:46 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 346 PM CDT THU MAY 29 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-302100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 346 PM CDT THU MAY 29 2008 /246 PM MDT THU MAY 29 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. STRONG TO SEVERE THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS ALL OF WESTERN AND NORTH CENTRAL NEBRASKA LATE THIS AFTERNOON AND EVENING. THE GREATEST THREAT AREA FOR WIDESPREAD SEVERE WEATHER WILL BE ALONG AND EAST OF A LINE FROM NEAR HAYES CENTER...TO NORTH PLATTE...TO ARNOLD...TO BASSETT. IN THIS AREA VERY LARGE HAIL TO THE SIZE OF BASEBALLS...ISOLATED TORNADOES...DAMAGING WIND GUSTS...AND FLOODING RAINS ARE LIKELY. THIS IS A POTENTIALLY DANGEROUS SITUATION...PLEASE BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS THIS AFTERNOON. AREAS WEST OF THIS LINE SEVERE THUNDERSTORM DEVELOPMENT SHOULD BE MORE ISOLATED TO WIDELY SCATTERED...WITH THE MAIN THREAT COMING IN THE FORM OF LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES RETURN SATURDAY NIGHT THROUGH THURSDAY. LATER OUTLOOKS WILL REFINE DETAILS CONCERNING SEVERE THUNDERSTORM POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA AND ARE ASKED TO REMAIN ALERT AND READY FOR ACTIVATION THROUGH THE EVENING HOURS. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE) 13
In the hours before
Local storm report, May 29, 3:05 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 6 E HAYES CENTER 40.51N 100.91W
05/29/2008 E1.75 INCH HAYES NE LAW ENFORCEMENT
&&
CARMELLocal storm report, May 29, 3:20 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
320 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM HAIL 15 S MAYWOOD 40.44N 100.62W
05/29/2008 M1.75 INCH FRONTIER NE TRAINED SPOTTER
HAIL WAS STILL ONGOING AT TIME OF REPORT.
&&
CARMELLocal storm report, May 29, 3:27 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
327 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL 9 S CURTIS 40.50N 100.51W
05/29/2008 E1.00 INCH FRONTIER NE TRAINED SPOTTER
SHEETS OF HEAVY RAIN ALSO REPORTED BY TRAINED SPOTTER.
&&
CARMELLocal storm report, May 29, 3:35 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 7 NE WELLFLEET 40.82N 100.64W
05/29/2008 E2.50 INCH LINCOLN NE PUBLIC
&&
MBYRDLocal storm report, May 29, 3:36 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
336 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL 4 W STOCKVILLE 40.53N 100.46W
05/29/2008 M1.00 INCH FRONTIER NE LAW ENFORCEMENT
&&
CARMELLocal storm report, May 29, 3:38 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
338 PM CDT THU MAY 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM HAIL 9 S CURTIS 40.50N 100.51W
05/29/2008 M1.75 INCH FRONTIER NE TRAINED SPOTTER
HAIL UP TO GOLF BALL SIZE LASTED FOR 10 MINUTES WITH
LOCALLY HEAVY RAIN.
&&
CARMELThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 11:06 PM CDT | Severe Thunderstorm Warning | LBF | Garden | 39 min |
| May 29, 1:42 AM CDT | Flash Flood Warning | LBF | Holt, Rock | 4 hr |
| May 29, 9:05 AM CDT | Flash Flood Watch | LBF | Blaine, Boyd, Brown, Custer, Frontier, Garfield and 8 more | 18 hr |
| May 29, 10:34 AM CDT | River Flood Warning | LBF | Holt, Rock | 53 hr |
| May 29, 2:32 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes | 43 min |
| May 29, 3:09 PM CDT | Tornado Warning | LBF | Frontier | 51 min |
| May 29, 3:16 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes, Lincoln | 44 min |
| May 29, 3:45 PM CDT | Flash Flood Warning | LBF | Frontier | 6 hr |
| May 29, 3:50 PM CDT | Tornado Warning | LBF | Frontier | 27 min |
| May 29, 4:08 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 52 min |
| May 29, 4:19 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Hayes | 56 min |
| May 29, 4:26 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown | 49 min |
| May 29, 4:48 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 42 min |
| May 29, 5:07 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Rock | 38 min |
| May 29, 5:13 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 32 min |
| May 29, 5:13 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown | 47 min |
| May 29, 5:22 PM CDT | Severe Thunderstorm Warning | LBF | Brown, Loup, Rock | 38 min |
| May 29, 5:41 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt, Keya Paha, Rock | 22 min |
| May 29, 5:45 PM CDT | Severe Thunderstorm Warning | LBF | Cherry | 45 min |
| May 29, 5:48 PM CDT | Flash Flood Warning | LBF | Holt | 6 hr |
| May 29, 5:50 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 40 min |
| May 29, 5:59 PM CDT | Severe Thunderstorm Warning | LBF | Holt, Loup, Rock | 46 min |
| May 29, 6:31 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 44 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.